Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 17, NWS Sioux Falls, SD

April 19, 1998Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 19, 1998, 4:30 PM CDT for Minnehaha County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 1998, 4:30 PM CDT (21:30 UTC)
Expired
Apr 19, 1998, 5:05 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 11 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1998-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1998-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 192130 RRA
SVRFSD
SDC099-192205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 PM CDT SUN APR 19 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MINNEHAHA COUNTY IN SOUTHEASTERN SOUTH DAKOTA

* UNTIL 505 PM CDT

* SOME AREAS AFFECTED
  HARTFORD                 AROUND 435 PM CDT

* AT 429 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 15 MILES WEST OF SIOUX FALLS  OR 6 MILES
  SOUTHWEST OF HARTFORD MOVING NORTHEAST AT 15 MPH.


IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WINDS AND LARGE HAIL O2CCUR WITH SEVERE
THUNDERSTORMS.  STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 10:10 AM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, Apr 19, 10:10 AM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD ...UPDATED
1010 AM CDT SUN APR 19 1998

H5 LOW MOVING SLOWLY EAST ALONG THE BORDER BETWEEN THE DAKOTAS WILL
GENERATE OCCASIONAL SHOWERS AND SOME THUNDERSTORMS IN THE CWA FORECAST
AREA FOR THIS AFTERNOON AND INTO TONIGHT.  WITH A FREEZING LEVEL OF
ONLY AROUND 6K...LOW TOPPED THUNDERSTORMS CAN PRODUCE SOME HAIL. SEVERE
WEATHER IS NOT LIKELY...BUT HAVE ALREADY RECEIVED ON WALL CLOUD/ FUNNEL
REPORT THIS MORNING.  ISSUED A NEW SET OF ZONES FOR THE CWA AT 15Z TO
MAKE MINOR ADJUSTMENTS TO WORDING AND TO DROP FORECAST HIGHS ABOUT 5
DEGREES AFTER SEEING THE 12Z RAOBS.  NOT MUCH IN THE WAY HEATING TAKING
PLACE THIS AFTERNOON.

.FSD...NONE
UMLAND

In the hours before

Special weather statement, Apr 19, 10:59 AM CDT, 5 hours 31 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1059 AM CDT SUN APR 19 1998

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...A LOW PRESSURE CENTER MOVING ACROSS EASTERN SOUTH DAKOTA
WILL REACH THE SOUTHERN BORDER OF MINNESOTA BY AROUND MIDNIGHT.  THE
ATMOSPHERE IS SOMEWHAT UNSTABLE AND WITH A FREEZING LEVEL NEAR 6
THOUSAND FEET SCATTERED LOW TOPPED THUNDERSTORMS WILL PRODUCE MOSTLY
SMALL HAIL.  CONDITIONS ARE MARGINAL FOR THE DEVELOPMENT OF
ISOLATED REPORTS OF HAIL GREATER THEN THREE QUARTERS OF AN INCH.
THE UNSEASONABLY COOL AIR IN THE UPPER ATMOSPHERE DOES LEND ITSELF TO
THE POSSIBILITY OF THE DEVELOPMENT OF COLD AIR FUNNEL CLOUDS THROUGH
THE LATE AFTERNOON HOURS.

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-200500-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-CLAY-DAVISON-
DOUGLAS-GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN-
MC COOK-MINER-MINNEHAHA-MOODY-SANBORN-TURNER-UNION-YANKTON-COTTONWOOD-
JACKSON-LINCOLN-LYON-MURRAY-NOBLES-PIPESTONE-ROCK-BUENA VISTA-
CHEROKEE-CLAY-DICKINSON-IDA-LYON-OBRIEN-OSCEOLA-PLYMOUTH-SIOUX-
WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL...
SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE...SLAYTON...WORTHINGTON...
LE MARS...ROCK RAPIDS...SIOUX CENTER...SIOUX CITY...SPENCER...
SPIRIT LAKE...STORM LAKE
1059 AM CDT SUN APR 19 1998

FORECAST THROUGH MIDNIGHT:
OCCASIONAL SHOWERS ARE EXPECTED THROUGH THE AFTERNOON AND INTO THE
EVENING WITH SCATTERED THUNDERSTORMS WHICH WILL PRODUCE SMALL HAIL.

* SIGNIFICANT WEATHER:
  NONE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

UMLAND

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 2:42 PM CDTSevere Thunderstorm WarningFSDTurner33 min
Apr 19, 3:57 PM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.